Alert archive / North Dakota / Special Weather Statements in 2018

Special Weather Statement, NWS Bismarck, ND

April 30, 2018LaMoure County, North Dakota

NWS Bismarck, ND issued this special weather statement at Apr 30, 2018, 8:21 PM CDT for LaMoure County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2018, 8:21 PM CDT (01:21 UTC)
Expired
Apr 30, 2018, 8:45 PM CDT
In force
24 min
Issued by
NWS Bismarck, ND

County LaMoure County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 126 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WWUS83 KBIS 010121
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
821 PM CDT MON APR 30 2018

NDZ037-048-010145-
La Moure-Stutsman-
821 PM CDT MON APR 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LAMOURE AND
SOUTHEASTERN STUTSMAN COUNTIES UNTIL 845 PM CDT...

At 820 PM CDT, a strong thunderstorm was located near Adrian, or 21
miles northeast of Edgeley, moving north at 30 mph.

Winds gusts to 40 mph are possible with this storm.

Locations impacted include...
Jamestown, Marion, Ypsilanti, Adrian, Montpelier and Spiritwood. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4656 9829 4654 9865 4693 9869 4694 9844
      4663 9844 4663 9829
TIME...MOT...LOC 0120Z 177DEG 27KT 4663 9847 

$$

ABELING

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Apr 30, 6:33 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 30, 6:33 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
633 PM CDT Mon Apr 30 2018

.UPDATE...
Issued at 540 PM CDT Mon Apr 30 2018

Made some small tweaks to the POPs this evening based on the
latest radar trends. Otherwise current forecast looks ok.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 115 PM CDT Mon Apr 30 2018

Scattered showers with a few embedded thunderstorms later this
afternoon and evening across south central and southeast North
Dakota.

A slow-moving cold front is currently draped across southeast
North Dakota. 18z surface weather and satellite observations show
partly cloudy to mostly sunny skies ahead of the front with
temperatures in the low to mid 70s. Skies are mostly cloudy with
temperatures in the 40s and 50s behind the front.

Conditions near the front in the warm sector are favorable for
showers and thunderstorms to develop later today and into this
evening. Widespread severe thunderstorms are not expected. Far
southeast North Dakota could see a stronger storm this evening
with gusty winds and pea size to quarter size hail, however
chances are slim as the source of lift is already pushing eastward
and the GFS/ECMWF show CIN over 100 J/kg in this region.

Much cooler post-frontal weather tomorrow with mainly dry
conditions expected. An isolated light rainshower cannot be ruled
out across western North Dakota as a weak shortwave moves through
out of eastern Montana. The latest suite of model guidance
suggests below average high temperatures in the 50s tomorrow
across western and central North Dakota.

.LONG TERM...(Tuesday night through Monday)
Issued at 115 PM CDT Mon Apr 30 2018

Several shortwaves moving through North Dakota with seasonable
temperatures highlight the long term forecast, with each
shortwave bringing slight chances for rainshowers.

The 12z iteration of the ECMWF and GFS suggest a split-flow or
near-split-flow synoptic pattern across North Dakota for Tuesday
night through the weekend as a few cut-off lows move through the
southwest US. Multiple shortwaves dive south and east out of
Canada, bringing chances for isolated to scattered rainshowers
nearly every day through the weekend. Conditions do not look
favorable for thunderstorms as the ECMWF and GFS suggest little to
no CAPE with the shortwave passages.

With near zonal flow and a lack of any large troughs or ridges
moving through the region, temperatures look to be near seasonable
with the latest suite of model guidance suggesting highs mainly in
the 60s to lower 70s through Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 629 PM CDT Mon Apr 30 2018

At 6 PM CDT a nearly stationary frontal boundary extended across
southeast North dakota into central Nebraska while high pressure
remained over Saskatchewan. The frontal boundary will be the
focus for scattered showers and thunderstorms tonight, with the
majority of thunderstorms remaining just south and east of the
region. Widespread MVFR expected to remain in place across west
and central north dakota, with IFR southwest impacting KDIK.
Expect general improving conditions to VFR during the late
morning and afternoon Tuesday,.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...TK
LONG TERM...TK
AVIATION...WAA
Hazardous weather outlook, Apr 30, 5:45 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
545 PM CDT Mon Apr 30 2018

NDZ001>005-009>013-017>023-025-031>035-040>045-012245-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
545 PM CDT Mon Apr 30 2018 /445 PM MDT Mon Apr 30 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ036-037-046>048-050-051-012245-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
545 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Showers and thunderstorms will move through southeast North Dakota
this evening. A few thunderstorms may be on the stronger side
with gusty winds up to 60 mph and pea size to quarter size hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

In the hours before

Special weather statement, Apr 30, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
821 PM CDT MON APR 30 2018

NDZ037-048-010145-
La Moure-Stutsman-
821 PM CDT MON APR 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LAMOURE AND
SOUTHEASTERN STUTSMAN COUNTIES UNTIL 845 PM CDT...

At 820 PM CDT, a strong thunderstorm was located near Adrian, or 21
miles northeast of Edgeley, moving north at 30 mph.

Winds gusts to 40 mph are possible with this storm.

Locations impacted include...
Jamestown, Marion, Ypsilanti, Adrian, Montpelier and Spiritwood.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4656 9829 4654 9865 4693 9869 4694 9844
      4663 9844 4663 9829
TIME...MOT...LOC 0120Z 177DEG 27KT 4663 9847

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:44 PM CDTSpecial Weather StatementBISMcIntosh31 min
Apr 30, 10:04 PM CDTSpecial Weather StatementBISLaMoure26 min

Nearby

Special Weather Statements in North Dakota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.